Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 23, 2015, 11:31 PM CDT for Jefferson County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2015, 11:31 PM CDT (04:31 UTC)
- Expired
- Mar 24, 2015, 12:00 AM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407
WUUS53 KTOP 240431
SVRTOP
KSC087-240500-
/O.NEW.KTOP.SV.W.0002.150324T0431Z-150324T0500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1131 PM CDT MON MAR 23 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL MIDNIGHT CDT
* AT 1130 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR VALLEY
FALLS...AND MOVING NORTHEAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
NORTONVILLE AND WINCHESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3929 9518 3922 9543 3935 9550 3943 9532
3942 9518 3942 9517
TIME...MOT...LOC 0431Z 246DEG 32KT 3931 9540
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
995
WWUS53 KTOP 240444
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1144 PM CDT MON MAR 23 2015
KSC087-240500-
/O.CON.KTOP.SV.W.0002.000000T0000Z-150324T0500Z/
JEFFERSON-
1144 PM CDT MON MAR 23 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JEFFERSON COUNTY UNTIL MIDNIGHT CDT...
AT 1140 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINCHESTER...
AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
WINCHESTER AND MAINLY RURAL AREAS OF NORTHEASTERN JEFFERSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3929 9518 3925 9532 3934 9539 3942 9521
3942 9517
TIME...MOT...LOC 0444Z 251DEG 31KT 3933 9526
HAIL...1.00IN
WIND...<50MPH
$$348
WWUS53 KTOP 240456
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1156 PM CDT MON MAR 23 2015
KSC087-240506-
/O.EXP.KTOP.SV.W.0002.000000T0000Z-150324T0500Z/
JEFFERSON-
1156 PM CDT MON MAR 23 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
WILL EXPIRE AT MIDNIGHT CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3929 9518 3925 9532 3934 9539 3942 9521
3942 9517
TIME...MOT...LOC 0456Z 251DEG 31KT 3936 9513
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:49 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Mar 23, 6:49 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 649 PM CDT Mon Mar 23 2015 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 313 PM CDT MON MAR 23 2015 On Monday afternoon, negatively tilted upper trough axis extended down the front range of the Rocky Mountains with a lead vort max and associated strong 80-90 kt jet max clearly evident in WV imagery extending into eastern CO. Lee side cyclogenesis was ongoing with the strongest pressure falls in southeast CO under the jet. Southerly LLJ was increasing ahead of the surface low and pulling elevated moisture into southern KS while the mid 50s surface dewpoints remained confined to west central OK with a developing warm front extending across far northern OK. Moisture will continue to advect north across KS this evening and overnight as the LLJ increases and eventually veers. Will have rather persistent deep vertical motion this evening associated with the upper level features while widespread low level isentropic ascent is expected with pockets of more focused lift. The first vort max passes through by early Tues morning which could bring a lull in the activity but an additional weak short wave trough is forecast to move overhead shortly thereafter. Some guidance also focuses a stronger portion of the LLJ into southeast and east central KS before sunrise Tuesday and could enhance coverage in those area for a few hours. The thermodynamics through the night are expected to be impacted by the frequent convective overturning early on, and MUCAPE may be limited by this. Also, as the steeper mid level lapse rates eventually advect overhead late tonight with the elevated mixed layer, the warmer base of the EML is likely to be dry and warm... effectively capping the moist parcels and possibly shutting off the bulk of precip near sunrise. All told, chances for convective showers and embedded thunderstorms are good for much of the area to see at least some rain overnight. The potential for severe hail now appears low given the thermodynamic uncertainty, but the potential for small hail is still there with some small chance for a few quarter-size stones. Tuesday remains very complex but is once again looking to be relatively quiet from a severe weather perspective. While moisture will be in place over east central KS, and strong dynamics will move almost directly overhead, the timing of the elevated mixed layer looks likely to leave the area nearly completely overcast, cool, and possibly even with drizzle. There may be periods for which elevated parcels become unstable with scattered showers and some storms throughout the day (with the best chances for this north). Any surface based parcels should stay capped in the local forecast area though and severe storms appear unlikely. Winds appear likely to become gusty with a drier airmass moving into areas generally south of a Concordia to Emporia line during the afternoon. In any areas that do not receive much rain tonight, fire danger may become elevated by late Tuesday. .LONG TERM...(Tuesday Night through Monday) Issued at 313 PM CDT MON MAR 23 2015 By 00Z Wed the mid/upper level trough will be exiting the region with widespread subsidence behind the wave. The ECMWF is the slowest with the progression of the trough therefore develops precip in far eastern KS in the early evening along the dry line. While the rest of the models are much faster and develop the precip over MO. Expect that the overnight hours will be dry before the next front quickly approaches from the north driven by a stronger shortwave rotating around the backside of the original wave over the upper Midwest and northern plains. The questions will be how quickly the return flow can develop north of the boundary south of the area that becomes a warm front near the OK/KS state line on Wed morning. Showers and thunderstorms will be possible during the day Wed as the moisture transport and convergence maximizes along and near the I-35 corridor and portions of SE KS, although the instability will also be in question. The NAM is the most aggressive bringing the warm front and cape northward. Meanwhile the deep layer shear will be well supportive of severe convection. As this second mid level trough progresses southward over the plains mid level saturation and lift increases over a deep layer of low level dry air. Therefore do not expect much precip to make it to the surface in association with this feature. The cold front will plow through the forecast area by Wed evening and meet up with the warm front. At this time the trough will also pass over the area, which enhances the lift near the frontal zone through Wed night. Dry air works back into the region behind this system as strong northwest flow aloft drives the next piece of energy over the area. Not sure about the quality of the low level moisture return with regards to any precipitation. Cold air advection will also be strong bringing sub freezing air back to the region. As the energy passes over most of the profile should support snow with the exception of the boundary layer temperatures. Have kept a mention of slight chances for rain or snow Thur night, but accumulations will be light if any. Friday morning and Saturday morning appear to be dry for now and overnight lows drop into the 20s. During the day Sat another piece of energy drops south within the highly amplitude trough. Have not added any mention of precip during this time frame due to low certainty. && .AVIATION...(For the 00Z TAFs through 00Z Tuesday Evening) Issued at 643 PM CDT MON MAR 23 2015 Moisture will continue to surge northward with mvfr cigs and vsbys in showers and thunderstorms developing in all terminals in the 03-05z timeframe. Cigs and vsbys will then lower to IFR in fog and drizzle by 12z and linger through 19z before winds shift to the west with a gradual improvement in cigs and vsbys then thru 00z/25. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...63
Hazardous weather outlook, Mar 23, 3:27 PM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 327 PM CDT MON MAR 23 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-242030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 327 PM CDT MON MAR 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP THIS EVENING AND OVERSPREAD MUCH OF THE AREA TONIGHT. A FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL...BUT ANY HAIL WILL LIKELY BE SMALLER THAN NICKLES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SHOWERS AND OCCASIONAL THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON ON TUESDAY. THE STRONGEST ACTIVITY MAY PRODUCE HAIL SMALLER THAN NICKELS. VERY HIGH FIRE DANGER MAY DEVELOP TUESDAY AFTERNOON...MAINLY SOUTHWEST OF A CONCORDIA TO EMPORIA LINE...AND CONFINED TO ANY AREAS THAT RECEIVE LIMITED RAINFALL TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT. A FEW OF THESE STORMS MAY BE STORNG OR SEVERE ESPECIALLY SOUTH OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Mar 23, 9:17 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
917 PM CDT MON MAR 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 1 N HOLTON 39.48N 95.74W
03/23/2015 E1.00 INCH JACKSON KS PUBLIC
OCCURRED FROM 1 MILE NORTH OF TOWN TO HWY 16 AND 75 HWY
INTERSECTION.
&&
BYRNESpecial weather statement, Mar 23, 10:12 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1012 PM CDT MON MAR 23 2015 KSZ009-010-240345- MARSHALL-WASHINGTON- 1012 PM CDT MON MAR 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL AND EAST CENTRAL WASHINGTON COUNTIES... THROUGH 1045 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH ACROSS PORTIONS OF WEST CENTRAL MARSHALL AND EAST CENTRAL WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE AND NEIGHBORING COMMUNITIES. && LAT...LON 3997 9663 3979 9652 3968 9691 3980 9701 TIME...MOT...LOC 0312Z 244DEG 31KT 3976 9688
Special weather statement, Mar 23, 10:42 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 PM CDT MON MAR 23 2015
KSZ010-240415-
MARSHALL-
1042 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARSHALL COUNTY...
THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 35 MPH ACROSS
PORTIONS OF NORTHERN MARSHALL COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BEATTIE AND
AXTELL.
&&
LAT...LON 3999 9624 3979 9624 3976 9624 3972 9663
3985 9670
TIME...MOT...LOC 0342Z 252DEG 32KT 3980 9655Special weather statement, Mar 23, 10:47 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1047 PM CDT MON MAR 23 2015
KSZ008-240415-
REPUBLIC-
1047 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REPUBLIC COUNTY...
THROUGH 1115 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 30 MPH
ACROSS PORTIONS OF NORTHERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL
SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MUNDEN AND
NARKA.
&&
LAT...LON 4000 9745 4000 9737 3985 9737 3984 9737
3976 9771 3985 9785 4000 9765 4001 9757
4001 9745
TIME...MOT...LOC 0347Z 234DEG 27KT 3983 9769Special weather statement, Mar 23, 11:16 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 PM CDT MON MAR 23 2015
KSZ026-240445-
JEFFERSON-
1116 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY...
THROUGH 1145 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTHERN JEFFERSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
OZAWKIE...VALLEY FALLS...NORTONVILLE AND WINCHESTER.
&&
LAT...LON 3927 9518 3918 9559 3933 9559 3942 9538
3942 9518
TIME...MOT...LOC 0417Z 246DEG 32KT 3925 9555Special weather statement, Mar 23, 11:20 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1120 PM CDT MON MAR 23 2015
KSZ008-009-240445-
REPUBLIC-WASHINGTON-
1120 PM CDT MON MAR 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REPUBLIC AND
NORTHERN WASHINGTON COUNTIES...
THROUGH 1145 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 35 MPH
ACROSS PORTIONS OF NORTHEASTERN REPUBLIC AND NORTHERN WASHINGTON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HOLLENBERG.
&&
LAT...LON 3995 9686 3979 9743 3995 9752 4001 9738
4001 9689
TIME...MOT...LOC 0420Z 247DEG 32KT 3990 9737The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 8:33 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Mar 23, 10:12 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| Mar 23, 10:42 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| Mar 23, 10:47 PM CDT | Special Weather Statement | TOP | Republic | 28 min |
| Mar 23, 11:16 PM CDT | Special Weather Statement | TOP | Jefferson | 29 min |
| Mar 23, 11:20 PM CDT | Special Weather Statement | TOP | Washington | 25 min |
| Mar 23, 11:25 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 20 min |
| Mar 23, 11:41 PM CDT | Special Weather Statement | TOP | Nemaha | 34 min |
| Mar 24, 12:16 AM CDT | Special Weather Statement | TOP | Republic | 44 min |
| Mar 24, 12:59 AM CDT | Special Weather Statement | TOP | Republic | 31 min |
| Mar 24, 5:19 AM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Mar 24, 5:51 AM CDT | Special Weather Statement | TOP | Washington | 24 min |
| Mar 24, 4:16 PM CDT | Special Weather Statement | TOP | Jackson | 29 min |
| Mar 24, 4:19 PM CDT | Special Weather Statement | TOP | Jackson | 26 min |
| Mar 24, 4:25 PM CDT | Special Weather Statement | TOP | Jefferson | 50 min |
| Mar 24, 4:43 PM CDT | Special Weather Statement | TOP | Jefferson | 47 min |
| Mar 24, 4:47 PM CDT | Special Weather Statement | TOP | Osage | 43 min |
| Mar 24, 4:51 PM CDT | Special Weather Statement | TOP | Brown | 9 min |
| Mar 24, 5:19 PM CDT | Special Weather Statement | TOP | Douglas | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.